Oklahoma, 2018Flooding in Oklahoma, December 26 to 29, 2018
December 26 to 29, 2018 · NWS TSA · 2 events in 2 counties and zones
Showers and thunderstorms developed across southeastern Oklahoma during the morning of the 26th, and became widespread over the region through the morning of the 27th. 5 to 5 inches of rain had fallen across southeastern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across southeastern Oklahoma during the morning of the 26th, and became widespread over the region through the morning of the 27th. When the rain finally shifted to the east of the area on the 27th, widespread 2.5 to 5 inches of rain had fallen across southeastern Oklahoma. This widespread heavy rainfall resulted in areal flooding in some areas, as well as main stem river flooding. The Poteau River near Panama saw moderate flooding from this widespread heavy rainfall event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 26, 11:24 PM CST, 6 minutes earlier.
Area forecast discussion, Dec 26, 11:24 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1124 PM CST Wed Dec 26 2018
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Area of light to moderate rain with a few embedded thunderstorms
will continue to move east across the forecast area over the next
few hours before tapering off from the west after 09z, with MVFR
and some IFR conditions persisting into the morning. Should be a
period of VFR conditions with winds shifting more SW Thursday
morning to early afternoon before Pacific cold front moves in
during the afternoon. MVFR ceilings likely to develop for at least
a few hours with the front passage along with shift to NW winds.
Low ceilings may persist through much of Thursday evening across
NW AR.
&&
.PREV DISCUSSION... /Issued 904 PM CST Wed Dec 26 2018/
DISCUSSION...
Widespread showers and widely scattered thunderstorms have spread
across much of the forecast area at this time. Latest mesoanalyses
indicate that surface-based instability has shifted southward into
Texas but weak elevated instability remains across much of ern OK and
nwrn AR. Highest elevated instability is across srn OK with about
1000 j/kg MUCAPE and -4 Best LI, with about 500 j/kg MUCAPE and -1
Best LI as far north as the KS border. Wind shear is very high
areawide, and area VWPs indicate 65 mph wind about 2000 feet agl.
Combined with an already strong surface pressure gradient, weak
showers have managed to result in widespread 40 to 50 mph gusts
across much of nern OK this evening, with minor damage reported. A
couple strong/severe line segments are approaching nern OK from
central OK at this time, and rapid update models continue to suggest
strong convection moving out of nern TX and across sern OK later
tonight. Strong wind gusts will be possible just about anywhere
tonight, with a low tornado potential still over sern OK. All in
all, forecast is trending well this evening. Convection expected to
end from west to east very late tonight/early Thursday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 54 63 27 42 / 100 10 0 0
FSM 54 67 34 46 / 100 30 10 0
MLC 55 64 30 44 / 100 0 0 0
BVO 54 61 24 39 / 100 10 0 0
FYV 55 63 28 42 / 100 30 10 0
BYV 50 65 30 43 / 100 40 10 0
MKO 55 64 28 43 / 100 10 0 0
MIO 52 63 26 40 / 100 10 0 0
F10 54 63 28 43 / 100 0 0 0
HHW 55 65 33 48 / 100 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION.....14
Hazardous weather outlook, Dec 26, 4:53 PM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
453 PM CST Wed Dec 26 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-271145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
453 PM CST Wed Dec 26 2018
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Southeast Oklahoma and Northwest Arkansas.
ONSET...After 9 pm.
FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma and West Central Arkansas.
ONSET...After 9 pm.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
An area of showers and isolated thunderstorms moved through the area
this afternoon, producing one quarter of an inch to an inch of rain
across portions of eastern Oklahoma. Additional thunderstorm activity
will move into the area this evening as a strong weather system
approaches the region from the west. Although instability will be
weak as these storms move into eastern Oklahoma and northwest
Arkansas, strong wind shear and very strong wind just above the
ground may allow some of the stronger thunderstorms overnight to
produce wind gusts of 60 to 70 mph. In addition to low severe weather
potential, thunderstorms tonight may result in locally heavy
rainfall, especially across southeast Oklahoma where up to 2.5 inches
of rain may occur by morning. Thunderstorms will end from west to
east late tonight.
South wind will continue to increase this evening and overnight with
gusts to 35 mph possible.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...High Wind Potential.
FRIDAY...No Hazards.
SATURDAY...Winter Weather Potential.
SUNDAY through TUESDAY...No Hazards.
EXTENDED DISCUSSION...
Strong southerly wind will continue to gust to near 30 mph Thursday
ahead of a cold front. There is a very limited potential for snow on
Saturday in parts of northeast Oklahoma and northwest Arkansas. At
this time, the chances appear rather low and anything that occurs is
expected to be light.
weather.gov/tulsa contains additional information.
69In the hours before
Special weather statement, Dec 26, 6:46 PM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
646 PM CST WED DEC 26 2018
OKZ057-058-062-063-068-069-270145-
Adair OK-Craig OK-Cherokee OK-Delaware OK-Ottawa OK-Mayes OK-
646 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...DELAWARE...OTTAWA...
EASTERN MAYES...NORTHERN ADAIR AND NORTHEASTERN CHEROKEE COUNTIES
UNTIL 745 PM CST...
At 644 PM CST, an area of showers and isolated thunderstorms was
located from Adair to Peggs to Colcord, moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these showers
and storms.
Locations in or near the path include...
Miami... Vinita...
Jay... Grove...
Commerce... Westville...
Locust Grove... Salina...
Fairland... Afton...
Quapaw... West Siloam Springs...
Langley... Colcord...
Kansas... Welch...
Bernice... Ketchum...
Spavinaw... Bluejacket...
This includes Interstate 44 between mile markers 274 and 322.
LAT...LON 3698 9462 3648 9462 3598 9454 3598 9510
3615 9525 3700 9526
TIME...MOT...LOC 0044Z 213DEG 42KT 3637 9511
69Special weather statement, Dec 26, 8:19 PM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
819 PM CST WED DEC 26 2018
OKZ055>057-060>062-066>068-070-270315-
Tulsa OK-Muskogee OK-Okmulgee OK-Craig OK-Cherokee OK-Rogers OK-
Nowata OK-Washington OK-Mayes OK-Wagoner OK-
819 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...ROGERS...MAYES...
WASHINGTON...NOWATA...WAGONER...NORTHWESTERN CHEROKEE...NORTHWESTERN
MUSKOGEE...NORTHEASTERN OKMULGEE AND TULSA COUNTIES UNTIL 915 PM
CST...
At 818 PM CST, showers were located across much of northeastern
Oklahoma, moving northeast at 65 mph. Due to strong wind above the
ground, these weak showers were producing wind gusts near 50 mph.
Locations in or near the path include...
Tulsa... Broken Arrow...
Bartlesville... Claremore...
Okmulgee... Wagoner...
Vinita... Nowata...
Pryor... Owasso...
Bixby... Jenks...
Glenpool... Coweta...
Pryor Creek... Skiatook...
Catoosa... Collinsville...
Verdigris... Dewey...
This includes Interstate 44 between mile markers 219 and 291.
LAT...LON 3699 9504 3640 9501 3608 9514 3585 9535
3562 9604 3700 9600
TIME...MOT...LOC 0218Z 214DEG 58KT 3610 9610
69Special weather statement, Dec 26, 9:11 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
911 PM CST WED DEC 26 2018
OKZ060-064-065-270400-
Tulsa OK-Okfuskee OK-Creek OK-
911 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CREEK...WEST CENTRAL TULSA AND
NORTHWESTERN OKFUSKEE COUNTIES UNTIL 1000 PM CST...
At 911 PM CST, a strong thunderstorm was located 3 miles south of
Avery, moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Bristow... Okfuskee...
Mannford... Drumright...
Kellyville... Oilton...
Depew... Paden...
Slick... Shamrock...
Keystone State Park... Welty...
Silver City... Milfay...
Mason...
This includes Interstate 44 between mile markers 178 and 205.
LAT...LON 3616 9662 3616 9620 3558 9619 3547 9662
TIME...MOT...LOC 0311Z 234DEG 42KT 3583 9675
69
Special weather statement, Dec 26, 9:38 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
938 PM CST WED DEC 26 2018
OKZ071-073-270430-
Pittsburg OK-McIntosh OK-
938 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCINTOSH AND
CENTRAL PITTSBURG COUNTIES UNTIL 1030 PM CST...
At 937 PM CST, a strong thunderstorm was located 5 miles north of
Stuart, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Mcalester... Eufaula...
Krebs... Crowder...
Alderson... Canadian...
Indianola... Ashland...
Haywood... Blocker...
Arrowhead State Park... Mcalester Regional Airport...
Scipio... Arpelar...
Featherston...
LAT...LON 3505 9609 3506 9607 3509 9606 3511 9604
3533 9554 3503 9537 3503 9551 3497 9551
3476 9609
TIME...MOT...LOC 0337Z 233DEG 38KT 3498 9611
69Special weather statement, Dec 26, 9:43 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
943 PM CST WED DEC 26 2018
OKZ049-053-270445-
Choctaw OK-Pushmataha OK-
943 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR PUSHMATAHA AND CHOCTAW COUNTIES
UNTIL 1045 PM CST...
At 942 PM CST, a strong thunderstorm was located 6 miles northwest of
Boswell, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Hugo... Antlers...
Boswell... Fort Towson...
Sawyer... Rattan...
Soper... Snow...
Hugo Lake State Park... Kellond...
Kent... Goodland...
Messer... Raymond Gary State Park...
Moyers... Nashoba...
Kosoma... Dunbar...
Oleta... Cloudy...
LAT...LON 3389 9551 3388 9554 3393 9556 3394 9560
3391 9564 3390 9575 3387 9578 3388 9584
3394 9594 3412 9594 3416 9597 3416 9578
3450 9578 3451 9503 3424 9507 3424 9515
3394 9516 3396 9523 3387 9529 3387 9542
TIME...MOT...LOC 0342Z 252DEG 34KT 3411 9594
69Special weather statement, Dec 26, 10:08 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1008 PM CST WED DEC 26 2018
OKZ054>056-059>061-064-067-270515-
Tulsa OK-Osage OK-Rogers OK-Pawnee OK-Nowata OK-Washington OK-
Creek OK-Wagoner OK-
1008 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR ROGERS...SOUTHEASTERN OSAGE...
NORTHEASTERN CREEK...SOUTHERN WASHINGTON...NOWATA...NORTHWESTERN
WAGONER...SOUTHEASTERN PAWNEE AND TULSA COUNTIES UNTIL 1115 PM CST...
At 1007 PM CST, a strong thunderstorm was located 5 miles east of
Walnut Creek State Park, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Tulsa... Broken Arrow...
Bartlesville... Sand Springs...
Claremore... Nowata...
Owasso... Bixby...
Sapulpa... Jenks...
Glenpool... Skiatook...
Catoosa... Collinsville...
Verdigris... Mannford...
Chelsea... Inola...
Barnsdall... Sperry...
This includes Interstate 44 between mile markers 200 and 259.
LAT...LON 3609 9544 3590 9639 3649 9638 3700 9545
TIME...MOT...LOC 0407Z 229DEG 39KT 3625 9617
69
Flood, Pittsburg
- When
- December 26, 11:30 PM CST to December 27, 6:30 AM CST
- Where
- Pittsburg County, 4.56 mi W of Mc Alester to 0.93 mi E of Blanco
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.930, -95.850
Portions of Highway 31 and Highway 63 were closed due to high water.
Flood, Le Flore
- When
- December 27, 8:30 AM CST to December 29, 11:30 AM CST
- Where
- Le Flore County, 2.19 mi SE of Panama to 1.49 mi E of Shady Pt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.150, -94.640
The Poteau River near Panama rose above its flood stage of 29 feet at 8:30 am CST on December 27th. The river crested at 34.80 feet at 8:45 am CST on the 28th, resulting in moderate flooding. Some agricultural land was flooded and portions of county roads were impassable. The river fell below flood stage at 11:30 am CST on the 29th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, December 26 to 27, 20181 death · $20,000 · 2 events
- Hail and Damaging Winds in Texas, December 26, 20183 injured · $221,000 · 50 kt wind · 10 events
- Flooding and Hail in Texas, December 26 to 27, 2018$20,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Texas, December 26, 2018$58,000 · 1 in hail · 5 events
- Flood and Damaging Winds in Texas, December 26, 2018$45,000 · 65 kt wind · 5 events
- Blizzard and Heavy Snow in North Dakota, December 26 to 28, 201834 events
- Tornado and Hail in Texas, December 26, 2018$35,000 · EF0 · 5 events
- Coastal Flood and Hail in Texas, December 26 to 27, 2018$26,000 · 1 in hail · 11 events
- Flash Flooding and Flood in Oklahoma, December 26, 2018$21,000 · 62 kt wind · 12 events
- Heavy Snow in Minnesota, December 26 to 28, 201824 events
- Winter Storm in South Dakota, December 26 to 28, 201821 events
- Heavy Snow in North Dakota, December 26 to 27, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795194, 795193.